Format

Send to

Choose Destination
Ann Neurol. 1980 Jan;7(1):18-23.

Cerebellar degeneration due to chronic phenytoin therapy.

Abstract

Five patients developed cerebellar degeneration while being treated with phenytoin. All had high plasma levels of the drug, and none was having seizures of a type that could have caused systemic hypoxia at the time the cerebellar syndrome appeared. Cerebellar degeneration was confirmed by the finding of atrophy on CT scan and by persistence of cerebellar signs when plasma phenytoin levels were decreased. We suggest that chronic phenytoin therapy can cause cerebellar degeneration. The question of whether phenytoin or the cumulative effect of hypoxia from repeated convulsions causes cerebellar degeneration should not be posed as one of exclusive alternatives, since hypoxia is a well-known cause of cerebellar atrophy. Instead, the question should be whether or not phenytoin can also be responsible. The cases reported here suggest that it can.

PMID:
7362207
DOI:
10.1002/ana.410070106
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center